Olmesartan May Be Linked to Spruelike Enteropathy

This article originally appeared here.
Olmesartan May Be Linked to Spruelike Enteropathy
Olmesartan May Be Linked to Spruelike Enteropathy

(HealthDay News) – Patients treated with olmesartan may develop a severe form of spruelike enteropathy, which improves after suspension of the drug, according to research published online June 25 in the Mayo Clinic Proceedings.

Alberto Rubio-Tapia, MD, from the Mayo Clinic in Rochester, MN, and colleagues describe the clinical improvement seen after discontinuation of olmesartan in a case series of 22 patients (median age, 69.5 years) with unexplained chronic diarrhea and enteropathy while taking olmesartan (40mg/day for most patients).

The researchers found that the clinical presentation was of chronic diarrhea and weight loss (median 18kg), which resulted in hospitalization for 14 of the patients. In 15 patients, intestinal biopsies showed both villous atrophy and variable degrees of mucosal inflammation, while in seven patients there was marked subepithelial collagen deposition (collagenous sprue). Antibodies to tissue transglutaminase were not identified. In seven patients, collagenous or lymphocytic gastritis was noted, and in five patients, microscopic colitis was observed. In all cases, clinical response was seen after suspension of olmesartan, with a mean weight gain of 12.2kg. In all 18 patients who underwent follow-up biopsies, histological recovery or improvement of the duodenum was confirmed after cessation of olmesartan.

"We report a unique case series to support a novel association between severe spruelike enteropathy and olmesartan," the authors write. "Physicians who encounter patients with diarrheal syndromes should consider medications as a cause, although the potential role for olmesartan had not been considered in these patients by any of the physicians prescribing the medications or treating the diarrheal illness."

Abstract
Full Text